Illinois, 2010Flooding in Illinois, May 16 to 30, 2010
May 16 to 30, 2010 · NWS PAH · 2 events in 2 counties and zones
Several cold fronts passed across the region in late May, helping to touch off scattered thunderstorms. A few of these storms were nearly stationary and caused heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $20,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several cold fronts passed across the region in late May, helping to touch off scattered thunderstorms. A few of these storms were nearly stationary and caused heavy rainfall. Heavy rain in the upper portions of the Mississippi River basin contributed to the flooding downriver. Flooding along the Big Muddy River was mainly due to backwater from the flooded Mississippi.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 16, 6:45 AM CST, 1 hour 15 minutes earlier.
Area forecast discussion, May 16, 6:45 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
745 AM CDT SUN MAY 16 2010
.UPDATE...
UPDATED AVN DISCUSSION. NO UPDATE TO PUBLIC DISCUSSION.
&&
.DISCUSSION...
MAIN CONCERNS CONTINUE TO BE POPS THROUGHOUT THE FORECAST. THE
PRIMARY CHANGE FROM YESTERDAY IS THAT THE MODELS KEEP THE SURFACE
FRONT AND ANY LOWS THAT FORM ALONG IT TO OUR SOUTH. SO PRECIPITATION
CHANCES WILL BE TIED TO RELATIVELY SMALL SCALE MID-LEVEL IMPULSES.
AT 830Z...ONE MID-LEVEL DISTURBANCE WAS LOCATED JUST EAST OF
MEMPHIS...WHILE ANOTHER ONE WAS MOVING THROUGH THE ST LOUIS AREA.
THE COMBINATION OF THESE TWO DISTURBANCES WILL GET MUCH OF THE AREA
WET THIS MORNING.
THE SOUTHERN ONE IS ALREADY SPEWING WIDESPREAD RAIN/SHOWERS AND AN
EMBEDDED THUNDERSTORM OR TWO OVER WEST KENTUCKY AND SOUTHWEST
INDIANA. AS THIS SYSTEM MOVES SLOWLY TO THE NORTHEAST...SHOULD SEE
THIS CONVECTIVE ACTIVITY CONTINUE IN EASTERN SECTIONS BEYOND 12Z.
THE NORTHERN SYSTEM WILL MOVE A BIT MORE EASTWARD...AND WILL SPAWN
SCATTERED TO NUMEROUS SHOWERS AND POSSIBLY AN ISOLATED THUNDERSTORM
OVER PORTIONS OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. A PORTION
OF FAR SOUTHEAST MISSOURI...THE SOUTHERN TIP OF ILLINOIS AND THE
MISSISSIPPI RIVER COUNTIES OF WEST KENTUCKY MAY STAY COMPLETELY DRY
THIS MORNING...AS THEY FALL IN BETWEEN THE TWO SYSTEMS.
AS THINGS BEGIN TO DRY OUT OVER MUCH OF THE AREA EARLY THIS
AFTERNOON...A DISTURBANCE...CURRENTLY GENERATING CONVECTION OVER
EASTERN OKLAHOMA...WILL BEGIN TO SPREAD CONVECTION INTO WESTERN
ZONES LATE THIS AFTERNOON. THIS SHOULD SPREAD OVER MUCH OF THE FOUR
STATE AREA TONIGHT.
THE OTHER CHANGE IN THE MODELS FROM YESTERDAY...IS THAT CONSIDERABLE
QPF ATTENDANT TO THE PRIMARY MID/UPPER LEVEL LOW/TROUGH WILL MOVE
ACROSS THE AREA LATE TONIGHT AND MONDAY MORNING. RAISED POPS FOR
MONDAY CONSIDERABLY. NOW HAVE LIKELY POPS IN ALL BUT FAR WESTERN
PORTIONS OF SOUTHEAST MISSOURI.
MADE NO CHANGES BEYOND TUESDAY NIGHT...BUT THE 12Z AND 00Z ECMWF
HAVE COME INTO LINE WITH 00Z GFS IN PUSHING NEXT STORM
SYSTEM INTO THE AREA THURSDAY OR THURSDAY NIGHT AND OUT OF THE AREA
FRIDAY NIGHT OR SATURDAY. THE FORECAST IS CURRENTLY DRY...BUT MODEL
AGREEMENT AND INTERNAL CONSISTENCY SUPPORT ADDING SOME POPS LATE
THIS WEEK.
TEMPERATURES WILL BE QUITE COOL THROUGH TUESDAY...WITH A MODEST WARM
UP FOR THE LAST HALF OF THE WEEK. GENERALLY TRIED TO STAY WITHIN
RANGE OF AVAILABLE GUIDANCE.
&&
.AVIATION...
AN AREA OF RAIN WILL EVENTUALLY ROTATE EWD AND OUT OF WRN KY/SWRN
IND THIS MRNG...WHILE ISOLD SHWRS WILL CONTINUE MAINLY IN SRN IL.
AHEAD OF A MID LEVEL WAVE...THERE WILL BE A LULL IN THE PCPN DURING
THE DAY BUT SOME MODEL DATA INDICATE THAT AT LEAST MVFR CIGS ARE
QUITE LIKELY DURING THAT INTERVAL. IN THE EVE...THERE SHOULD BE
ANOTHER ROUND OF SHWRS AND TSTMS ASSOCIATED WITH THE MID LEVEL
WAVE...REDUCING VSBYS AT TIMES TO AT LEAST MVFR IN RAIN AND FOG.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
PUBLIC.....DRS
AVIATION...DB
Hazardous weather outlook, May 16, 3:33 AM CST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
433 AM CDT SUN MAY 16 2010
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
433 AM CDT SUN MAY 16 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A CHANCE OF THUNDERSTORMS IS FORECAST THROUGHOUT THE REGION TODAY
AND TONIGHT. THE THUNDERSTORMS SHOULD REMAIN BELOW SEVERE
LEVELS...BUT LOCALLY HEAVY RAINFALL WILL BE A CONCERN.
FLOODING WILL CONTINUE ON A FEW AREA RIVERS. PLEASE REFER TO THE
RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SMALL CHANCE OF THUNDERSTORMS IS FORECAST THROUGHOUT THE REGION
MONDAY. THE THUNDERSTORMS SHOULD REMAIN BELOW SEVERE LEVELS...BUT
LOCALLY HEAVY RAINFALL WILL BE A CONCERN.
FLOODING WILL CONTINUE ON A FEW AREA RIVERS. PLEASE REFER TO THE
RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
DRS
Flood, Alexander
- When
- May 16, 8:00 AM CST to May 30, 3:00 PM CST
- Where
- Alexander County, 0.49 mi ESE of Thebes to 0.32 mi SW of Gale
- Cause
- Heavy Rain
- Crop damage
- $20,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.217, -89.462
Moderate flooding occurred along the Mississippi River around Thebes. The communities of Thebes and Gale experienced some flooding of low-lying areas. The flooding mostly affected agricultural bottomlands and woodlands.
Flood, Jackson
- When
- May 21, 5:00 AM CST to May 25, 8:00 AM CST
- Where
- Jackson County, 1.49 mi W of Mt Carbon to 1.47 mi WNW of Mt Carbon
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.750, -89.357
Minor flooding occurred along the Big Muddy River in the Murphysboro area. Bottomland fields were flooded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, May 16, 201021 injured · $400 · 4.25 in hail · 47 events
- Hail and Damaging Winds in North Carolina, May 16, 20101 injured · $1.2 million · 50 kt wind · 11 events
- Flash Flooding and Hail in West Virginia, May 16 to 18, 2010$1.6 million · 1.25 in hail · 10 events
- Flash Flood and Hail in Arkansas, May 16 to 17, 2010$927,000 · 2 in hail · 19 events
- Flash Flooding in West Virginia, May 16, 2010$800,000 · 4 events
- Flash Flood and Hail in Mississippi, May 16, 2010$500,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in North Carolina, May 16, 20101 injured · $330,000 · 1 in hail · 6 events
- Flash Flood in Virginia, May 16, 2010$300,000 · 1 event
- Hail and Damaging Winds in Georgia, May 16, 2010$55,000 · 60 kt wind · 7 events
- Flash Flooding and Damaging Winds in Texas, May 16, 2010$50,000 · 53 kt wind · 5 events
- Flash Flood in North Carolina, May 16, 2010$50,000 · 1 event
- Flooding in Arkansas, May 16 to 31, 2010$42,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228608, 228609.